Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Fort Worth, TX

May 6, 2003Montague County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 6, 2003, 4:34 PM CDT for Montague County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 4:34 PM CDT (21:34 UTC)
Expired
May 6, 2003, 5:30 PM CDT
In force
56 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Montague County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 123 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2816 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WUUS54 KFWD 062134
SVRFTW
TXC337-062230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
433 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTAGUE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 530 PM CDT

* AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF ST. JO...MOVING NORTHEAST
  AT 45 MPH.  THIS STORM PRODUCED DIME SIZED HAIL IN BOWIE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. JO AROUND 450 PM CDT

LAT...LON 3363 9789 3348 9779 3347 9750 3390 9750

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:06 PM CDT, 28 minutes earlier.

Area forecast discussion, May 6, 4:06 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR NUMBERS
NATIONAL WEATHER SERVICE FORT WORTH TX
406 PM CDT TUE MAY 6 2003

...PUBLIC DISCUSSION...253 PM CDT TUE MAY 6 2003
SHOWERS AND STORMS OVER SOUTHEAST ZONES ARE FIZZLING AT THIS
HOUR...AS SHORT WAVE ENERGY EXITS TO THE NORTH OF THE REGION AND THE
ATMOSPHERE STABILIZES IN THE WAKE OF EARLIER CONVECTION.
ELSEWHERE...NUMEROUS OUTFLOW BOUNDARIES ARE SPEWING FROM THE
SOUTHERN CONVECTION ACROSS THE REGION...WHILE SOME DRYLINE
CONVERGENCE HAS BUBBLED CUMULUS OVER FAR NORTHWESTERN AREAS.
PRECIPITATION CHANCES LOOK POOR THIS EVENING AFTER THE SOUTHERN RAIN
EXITS. THE 18Z SOUNDING NEEDS MID 90S TO OVERCOME THE CAP...AND WE
ARE NOWHERE CLOSE EXCEPT NORTHWEST. WILL LEAVE ISOLATED POPS IN
NORTHWEST IF ANY DRYLINE/OUTFLOW BOUNDARY ACTIVITY GOES.

OVERNIGHT...I WILL PUT IN SLIGHT CHANCE POPS FOR LATE TONIGHT...AS I
HAVE BEEN WATCHING SOME JET ENERGY MOVING INTO NORTHERN MEXICO ON
THE WATER VAPOR IMAGERY AND WE MAY DO A REPEAT OF ELEVATED
CONVECTION LATE. WEDNESDAY/S POPS LOOK NIL AT THIS TIME AS UPPER
RIDGING/STRONG CAP INVADES AHEAD OF A VIGOROUS UPPER WAVE MOVING
INTO THE CENTRAL PLAINS THURSDAY. THIS FAR SOUTH...POPS LOOK LOW
WITH TROUGH PASSING NORTH AND CAPPING WASHING OVER THE REGION. WILL
STILL HAVE TO LEAVE SLIGHTS IN NORTHERN PORTION WITH SUCH A POWERFUL
SYSTEM AND THE DRYLINE IN THE VICINITY.

SATURDAY LOOKS LIKE THE BEST CHANCE FOR PRECIPITATION FOR NORTH
TEXAS AS THE MAIN WESTERN TROUGH EJECTS INTO THE CENTRAL PLAINS AND
A COOL FRONT DRIVES INTO THE REGION (DRIER CONDITIONS FINALLY?).
THE FRONT WILL LAY DOWN OVER SOUTH TEXAS ON SUNDAY...FOR A BIT
LONGER CHANCE FOR RAIN FOR THE SOUTHERN ZONES. DRY CONDITIONS ARE IN
STORE FOR MONDAY. TUESDAY...I WILL INTRODUCE SLIGHT POPS AGAIN...AS
THE GFS PROGS ANOTHER TROUGH TO APPROACH THE REGION. HOWEVER...THE
ECMWF/UKMET DO NOT APPEAR TO SHARE THE GFS/S ENTHUSIASM WITH ANOTHER
TROUGH...HENCE THE SLIGHT POPS AT THIS TIME. 30/SS

FCSTID =   30
DFW   73  90  73  91 /  10  10   0  20
ACT   71  91  74  93 /  10  10   0  20
PRX   71  88  73  89 /  10  10   0  20
DTO   70  90  72  91 /  10  10   0  20
TKI   72  89  74  88 /  10  10   0  20
DAL   73  90  75  91 /  10  10   0  20
TRL   72  90  73  89 /  10  10   0  20
CRS   72  91  74  90 /  10  10   0  20
TPL   72  93  73  93 /  10  10   0  20

.FWD...NONE.
Hazardous weather outlook, May 6, 3:31 PM CDT, 1 hour 3 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
331 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER OVER NORTH TEXAS TONIGHT.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN
ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...WITH
A BETTER CHANCE SATURDAY INTO SUNDAY.  WHILE SOME OF THE STORMS
THURSDAY AND FRIDAY COULD BECOME SEVERE...THE BETTER CHANCE FOR SEVERE
WEATHER IS SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...ESPECIALLY ALONG THE
RED RIVER.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:10 PM CDTSevere Thunderstorm WarningFWDMontague, Wise65 min
May 6, 5:14 PM CDTSevere Thunderstorm WarningFWDCooke46 min
May 6, 5:19 PM CDTSevere Thunderstorm WarningFWDMontague, Wise56 min
May 6, 5:58 PM CDTSevere Thunderstorm WarningFWDJack, Wise62 min
May 6, 6:10 PM CDTSevere Thunderstorm WarningFWDMontague35 min
May 6, 6:15 PM CDTSevere Thunderstorm WarningFWDCooke45 min
May 6, 6:20 PM CDTSevere Thunderstorm WarningFWDGrayson55 min
May 6, 6:40 PM CDTSevere Thunderstorm WarningFWDMontague35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.